Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS San Diego, CA

July 7, 2006Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 7, 2006, 4:08 PM PDT for Riverside County, San Bernardino County, California. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2006, 4:08 PM PDT (23:08 UTC)
Expired
Jul 7, 2006, 5:15 PM PDT
In force
67 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 73 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:12 PM PDTFLASH FLOODForest Falls, CAMUD AND ROCK DEBRIS COMING DOWN MILL CREEK TRIBUTARIES IN FOREST FALLS CREATING VERY DANGEROUS DRIVING CONDITIONS. AN ALERT RAIN GAGE ON YUCAIPA RIDGE RECORDED 0.75 INCHES OF RAIN IN 15 MINUTES AND 1.22 INCHES OF RAIN IN 40 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3259 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 072312
FFWSGX
CAC065-071-080015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
408 PM PDT FRI JUL 7 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF FOREST FALLS

* UNTIL 515 PM PDT

* AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN        
  GORGONIO MOUNTAIN AND FOREST FALLS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3399 11697 3395 11689 3401 11676 3413 11677
      3410 11694

$$

MM
1 follow-up statement
000 
WGUS76 KSGX 072351
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
447 PM PDT FRI JUL 7 2006

CAC065-071-072357-
SAN BERNARDINO CA-RIVERSIDE CA-
447 PM PDT FRI JUL 7 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
RIVERSIDE AND EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTIES...

THE THUNDERSTORM OVER THE YUCAIPA RIDGE AND SAN GORGONIO MOUNTAIN 
HAS DISSIPATED AND NO ADDITIONAL FLASH FLOODING IS EXPECTED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. STREAMS IN 
THESE MOUNTAINS WILL CONTINUE TO RUN HIGH AND A FLOOD ADVISORY 
REMAINS IN EFFECT.

LAT...LON 3399 11697 3395 11689 3401 11676 3413 11677
      3410 11694

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:30 PM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM PDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI JUL 7 2006

.SYNOPSIS...ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND HIGH DESERTS
INTO THIS EVENING. A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL
CAUSE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.
OTHERWISE...FAIR EXCEPT FOR A FEW CLOUDS OVER THE MOUNTAINS DURING
THE AFTERNOONS. WEAK UPPER LEVEL LOW PRESSURE WILL BRING A LITTLE
DEEPENING OF THE MARINE LAYER AND COOLING NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

STRATUS WAS INTO THE COASTAL AREAS AND FAR WRN SAN DIEGO INLAND
VALLEYS THIS MORNING. OTHERWISE...CLEAR EXCEPT FOR CU OVER THE
MOUNTAINS. ISOLATED THUNDERSTORMS DEVELOPED IN THE MOUNTAINS AND
HIGH DESERTS EARLY THIS AFTERNOON. THE 12Z NKX SOUNDING HAD A
MODERATELY STRONG INVERSION BASED NEAR 1200 FT...ABOUT 500 FT LOWER
THAN 24 HOURS PREVIOUS. ONSHORE GRADIENTS TO THE E WITH ABOUT 3 MB
SAN-IPL BUT WEAK OFFSHORE FROM THE N.

MODELS HAVE BEEN INCONSISTENT ON INCREASING MID LEVEL MOISTURE THIS
WEEKEND AND EARLY NEXT WEEK. AFTER TODAY...WILL CONTINUE WITH THE
IDEA OF JUST AFTERNOON CLOUDS OVER THE MOUNTAINS FOR NOW.
HOWEVER...WILL HAVE TO KEEP A CLOSE WATCH ON CU DEVELOPMENT EACH
AFTERNOON SINCE THE POSSIBILITY OF THUNDERSTORMS CANNOT BE
COMPLETELY RULED OUT. THE MARINE LAYER WILL REMAIN FAIRLY SHALLOW
AND COULD BE A LITTLE PATCHY TONIGHT DUE TO THE OFFSHORE TRENDS FROM
THE N. STRATUS SHOULD CONTINUE TO BE MOSTLY CONFINED TO THE COASTAL
AREAS SAT NIGHT. SLOWLY LOWERING HEIGHTS AND WEAK UPPER TROUGHING
WILL DEEPEN THE MARINE LAYER AND BRING A LITTLE COOLING SUN AND MON.
POSSIBLE WEAK EDDY MON MORNING.

LONGER RANGE PROGS INDICATE AN UPPER TROUGH NEAR THE W COAST WILL
SLOWLY MOVE E THROUGH MID WEEK FOR A CONTINUED COOLING TREND AND
SLOW DEEPENING OF THE MARINE LAYER. OTHERWISE...DRY FLOW ALOFT WILL
KEEP THE WEATHER FAIR. WARMER TOWARD THE END OF NEXT WEEK AS HEIGHTS
INCREASE.

&&

.AVIATION...OTHER THAN PATCHY STRATUS AND HAZE CLINGING TO SOME
BEACHES...THE STRATUS DECK HAD COMPLETELY CLEARED BY 20Z. LITTLE
CHANGE IN THE SYNOPTIC PATTERN IS EXPECTED...SO THE STRATUS DECK
SHOULD REDEVELOP BY 05Z NEAR THE COAST WITH BASES NEAR 1K FT MSL AND
TOPS NEAR 1.5K...THEN SPREAD LOCALLY INLAND INTO SOME COASTAL
VALLEYS OVERNIGHT. EXPECT MVFR CONDITIONS NEAR THE COAST...WITH
AREAS OF IFR CIGS/VIS AND LOCAL LIFR CONDITIONS JUST INLAND. FAR
INLAND VALLEY AIRPORTS AND PORTIONS OF INLAND ORANGE COUNTY ARE
EXPECTED TO REMAIN MOSTLY CLEAR.

OVER THE MOUNTAINS...JUST ENOUGH MOISTURE IS PRESENT FOR AREAS OF
MID-LEVEL BASED CUMULUS AND ISOLATED THUNDERSTORMS WITH TOPS TO NEAR
40K AND ASSOCIATED TURBULENCE AND LOW LEVEL WIND SHEAR. THE
CONVECTION IS EXPECTED TO DIMINISH QUICKLY AFTER 02Z.

&&

PUBLIC...ATKIN
AVIATION...JAD
Hazardous weather outlook, Jul 7, 3:00 PM PDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT FRI JUL 7 2006

CAZ055-056-058-060>062-081100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
300 PM PDT FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING.
THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED UNTIL 6 PM.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:55 PM PDTFlash Flood WarningSGXSan Bernardino50 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.